|LETTER TO EDITOR
|Year : 2020 | Volume
| Issue : 1 | Page : 59-60
Fixed drug reaction to itraconazole: an uncommon incident
Abheek Sil1, Anupam Das2
1 Department of Dermatology, RG Kar Medical College and Hospital, Kolkata, West Bengal, India
2 Department of Dermatology, KPC Medical College and Hospital, Kolkata, West Bengal, India
|Date of Submission||19-Oct-2019|
|Date of Acceptance||06-Dec-2019|
|Date of Web Publication||10-Jul-2020|
Dr. Anupam Das
Building “PRERANA”, 19, Phoolbagan, Kolkata 700086, West Bengal
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Sil A, Das A. Fixed drug reaction to itraconazole: an uncommon incident. Pigment Int 2020;7:59-60
Itraconazole, first synthesized in 1980, is a broad-spectrum triazole antifungal agent with documented in-vivo activity against dermatophytes, yeasts, and moulds. Amidst the present epidemic of chronic recalcitrant dermatophytosis in India and elsewhere, itraconazole remains a preferred option in a clinicians’ armamentarium. Its safety profile is well-defined and is usually found to be well-tolerated. We hereby, present a case of a young boy who developed fixed drug rash to itraconazole.
A 16-year-old boy diagnosed with tinea cruris was advised 200 mg of itraconazole (100 mg twice daily). Within 12 hours of the first dose, he complained of mildly itchy rash associated with burning sensation, appearing spontaneously over the lips, hands, and feet. Cutaneous examination revealed multiple well-demarcated oval dusky red to dark drown patches, ranging from 2 to 4 cm in diameter, over right angle of mouth, dorsal aspect of left index finger and knuckles, and dorso-medial aspect of left forefoot [Figure 1],[Figure 2],[Figure 3]. Other mucocutaneous sites were unaffected. He recalled a similar episode about 2 years ago, where he had been given itraconazole for ringworm infection. He was not on any other oral medication apart from the one prescribed. Systemic examination and routine laboratory analysis were non-contributory. Naranjo adverse drug reaction probability scale score in this patient was 6 (probable). As per WHO-UMC Causality Assessment scale, the reaction has been graded as “probable”. According to modified Hartwig and Siegel ADR severity assessment scale, we graded the reaction as “Level 3” (moderate). Thus, a clinical diagnosis of fixed drug eruption secondary to itraconazole was established. Immediate discontinuation of the offending drug was advised. Oral provocation test was not done, on account of ethical reasons. He has been advised topical mometasone cream and oral antihistamines, and he is under periodic follow-up.
|Figure 2 Dusky red to dark brown patches on the knuckles and dorsum of fingers.|
Click here to view
Fixed drug eruption (FDE) is a CD8+ T cell-mediated delayed hypersensitivity reaction, where the causative drug or a structurally similar one reactivates the dormant T cell lymphocytes in epidermis and dermal tissues. This immunological cutaneous adverse reaction is characterized by well-defined erythematous or hyperpigmented patches when the patient becomes sensitized to a particular drug or its metabolites. Commonly affected sites include genitals, lips, hands, and trunk. The lesions recur in the same spot, with minutes to hours following exposure to ingested drug.
In clinical practice, the common drugs causing FDEs include antimicrobials like fluoroquinolones and nitroimidazoles, followed by non-steroidal anti-inflammatory drugs. Systemic azole antifungal drugs causing FDE is rarely encountered. Among them, fluconazole and ketoconazole have been more frequently implicated. Itraconazole-induced FDE has been reported in two previous cases., Gupta et al.  reported an FDE to fluconazole with cross-reactivity to itraconazole but not to ketoconazole. Fluconazole, itraconazole, and ketoconazole share characteristic structural resemblance owing to the azole group they possess, but different subgroups are responsible for the variations caused.
In conclusion, we highlight an adverse cutaneous drug reaction (FDE) to a common and useful drug, itraconazole. A potential cross-sensitivity with other azole analogues should be borne in mind. This would aid the treating physician to use a non-reacting alternative.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
De Doncker P, Pande S, Richarz U, Garodia N. Itraconazole: What clinicians should know? Indian J Drugs Dermatol 2017;3:4-10.
Flowers H, Brodell R, Brents M, Wyatt JP. Fixed drug eruptions: presentation, diagnosis, and management. South Med J 2014;107:724-7.
Gupta R, Thami GP. Fixed drug eruption caused by itraconazole: Reactivity and cross reactivity. J Am Acad Dermatol 2008;58:521-2.
Guliani A, Chauhan A. Fixed drug eruption due to itraconazole: a rare occurrence. Postgrad Med J 2019;95:340-1.
[Figure 1], [Figure 2], [Figure 3]